Montana, 2012

Hail in Montana, July 21, 2012

July 21, 2012 · NWS GGW · 6 events in 2 counties and zones

An unstable atmosphere combined with low surface pressure to to allow scattered severe thunderstorms to develop across northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An unstable atmosphere combined with low surface pressure to to allow scattered severe thunderstorms to develop across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 21, 2:17 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 2:17 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
317 PM MDT SAT JUL 21 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
WEAK TROF/WIND SHIFT/DRY LINE FEATURE SLOWLY MAKING ITS WAY THROUGH
EASTERN MONTANA THIS AFTERNOON. EASTERLY WINDS KEEPING SURFACE
DEW POINTS IN THE 60S OVER MOST OF EASTERN MONTANA AHEAD OF THE
TROF WITH GOOD SURFACE HEATING. SHORTWAVE PUSHING OUT OF EASTERN
IDAHO INTO SOUTHERN MONTANA HELPING INITIATE THUNDERSTORMS OFF THE
HIGHER TERRAIN...WHICH SHOULD MAINTAIN AS THEY MOVE INTO THE MOIST
UNSTABLE AIRMASS OF EASTERN MONTANA.

CANADIAN HIGH PRESSURE DIPS INTO NORTHERN MONTANA ON SUNDAY WITH
DEW POINTS DROPPING INTO THE 50S OR EVEN 40S. WINDS LOOK TO BE ON
THE LIGHT SIDE...LIMITING FIRE WEATHER CONCERNS. BY SUNDAY NIGHT
RIDGE BEGINS TO REBOUND TO THE WEST AS UPPER LOW OFF THE BC COAST
SPINS ONSHORE. LOW LEVEL WINDS ALSO START TO TURN BACK TO
SOUTHEAST WITH WARM FRONT LIFTING INTO THE STATE. COMBINATION OF
INCREASING MOISTURE...UPPER SUPPORT AND SURFACE CONVERGENCE
LEADING TO INCREASED CONFIDENCE IN THUNDERSTORMS...POSSIBLY STRONG
TO SEVERE WITH HEAVY RAIN...FOR MONDAY. EBERT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

LONG TERM FORECAST PERIOD BEGINS AS MODELS INDICATE A HEAVY RAIN
AND POSSIBLY SEVERE WEATHER EVENT WOULD BE UNDERWAY. THE STRONG
MID-TO-UPPER LEVEL CIRCULATION WHICH WILL BE SLIDING THROUGH
SOUTHERN ALBERTA AND SOUTHERN SASKATCHEWAN WILL PROVIDE A LARGE
AREA OF FAIRLY STRONG FORCING FOR ASCENT. MODEL DEWPOINT VALUES
LOOK TO BE HIGHER ACROSS OUR CENTRAL AND EASTERN ZONES...AND A
SURFACE FRONTAL BOUNDARY APPROACHES FROM THE WEST. SUBSEQUENT
MODEL QPF RUNS CONTINUE TO ADVERTISE A VERY EFFICIENT RAIN EVENT
FROM MONDAY NIGHT THROUGH EARLY TUESDAY MORNING. AS EXPECTED...THE
GFS KEEPS SHOWING THE HIGHEST QPF AMOUNTS WHILE THE EC AND GEM
SHOWING SIGNIFICANTLY LESS. BUT RUN TO RUN CONSISTENCY IS STARTING
TO LINE UP A LITTLE BETTER THAN BEFORE. SPC HAS A SEE TEXT AREA
OVER EASTERN MONTANA AND MENTIONS THAT IF DAYTIME HEATING CAN SOAR
WELL INTO THE MID 90S AND IF ENOUGH SURFACE MOISTURE REMAINS
ACROSS THE REGION...ORGANIZED ROTATING STORMS COULD EASILY FORM
AND SUSTAIN THEMSELVES WELL THROUGH LATE MONDAY NIGHT.
TONIGHT...THAT SPC OUTLOOK WILL BECOME THE NEW UPDATED DAY 2
OUTLOOK AND SEVERE PROBABILITIES MAY BE INCREASED.

TUESDAY NIGHT AND BEYOND...THE STRONG MID-TO-UPPER LEVEL
CIRCULATION LIFTS NORTHEAST AWAY FROM EASTERN MONTANA...ALLOWING
A MORE STABLE AIR MASS TO RE-ESTABLISH ITSELF ACROSS MOST OF THE
WESTERN AND HIGH PLAINS STATES. SOUTHWESTERLY FLOW ALOFT LOOKS TO
RETURN TO THE REGION TOWARD THE END OF THIS FORECAST
PERIOD...ALLOWING FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS TO RETURN TO THE AREA BY NEXT WEEKEND. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...SYNOPTIC SET UP... A LARGE HEAT
DOME WILL STRETCH ACROSS THE GREAT PLAINS THROUGH THE FOUR CORNERS
AND INTO CALIFORNIA. THIS DOME WILL BE SQUASHED DOWN SLIGHTLY BY A
RELATIVELY COOL TROUGH EXITING THE PACIFIC NORTHWEST INTO WESTERN
MONTANA AND SOUTHERN ALBERTA.

MONDAY NIGHT INTO TUESDAY... SOUTHWEST FLOW WILL BE DOMINATE
ACROSS THE REGION AND BRING A MESOSCALE SHORTWAVE ACROSS THE
REGION. A SURFACE LEE MOUNTAIN TROUGH WILL ALSO MOVE THROUGH THE
REGION AND PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS.

TUESDAY NIGHT THROUGH THURSDAY NIGHT... LARGE SCALE PATTERN WILL
TRANSITION FROM NORTHWEST FLOW WITH THE PASSAGE OF A COLD FRONT TO
ZONAL AND THEN INTO A RIDGE. MOST OF THESE PERIODS APPEAR TO BE
DRY AS THE COLD AIR SHOULD STABILIZE THE ATMOSPHERE EARLY ON WITH
NEAR NORMAL TEMPERATURES.

FRIDAY ONWARD... CONDITIONS WILL BEGIN TO WARM AGAIN TO ABOVE
NORMAL AS A RIDGE PASSES INTO THE AREA. INITIALLY IT SHOULD REMAIN
DRY BUT MOISTURE WILL BEGIN PUMPING BACK INTO THE REGION TOWARD
THE WEEKEND AS CHANCES FOR RAIN RETURN. GAH

&&

.AVIATION...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON AND EVENING WHICH MAY AFFECT KOLF...KGDV...AND KSDY
WITH BRIEF PERIODS OF MVFR TO IFR CONDITIONS AND GUSTY WINDS IF A
THUNDERSTORM HAPPENS TO PASS DIRECTLY OVERHEAD OR NEARBY. AS A
FRONT MOVES THROUGH NORTHEAST MONTANA...WINDS GENERALLY FROM THE
SOUTHEAST AND EAST TONIGHT WILL SHIFT AROUND FROM THE WEST AND
NORTHWEST LATER TONIGHT. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 21, 2:36 AM MST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MDT SAT JUL 21 2012

MTZ016>018-020>023-059>061-212200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
336 AM MDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MOVE ACROSS NORTHEAST MONTANA TODAY. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT AND MOVE EAST THROUGH THE AREA. THESE
STORMS WILL PRODUCE SOME SCATTERED HEAVY RAIN AND FREQUENT LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY AFTERNOON THROUGH TUESDAY STRONG THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA. SOME OF THESE
STORMS COULD PRODUCE STRONG WINDS... HAIL... AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-024>027-062-212200-
SHERIDAN-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
336 AM MDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FRONT WILL MOVE ACROSS NORTHEAST MONTANA THROUGH TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT AND MOVE EAST THROUGH THE AREA. THESE
STORMS WILL PRODUCE SOME SCATTERED HEAVY RAIN... STRONG WIND GUSTS AND
FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY AFTERNOON THROUGH TUESDAY STRONG THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA. SOME OF THESE
STORMS COULD PRODUCE STRONG WINDS... HAIL AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 4:18 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
518 PM MDT SAT JUL 21 2012

MTZ017-023-220015-
MCCONE-VALLEY-
518 PM MDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT.

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF TAMPICO...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   GLASGOW...
   SAINT MARIE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4855 10597 4796 10622 4832 10700 4855 10685
TIME...MOT...LOC 2318Z 285DEG 18KT 4841 10682

BARNWELL
WEATHER.GOV/GLASGOW
Special weather statement, Jul 21, 4:31 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT SAT JUL 21 2012

MTZ024-220030-
RICHLAND-
531 PM MDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF LAMBERT...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   SIDNEY...
   FAIRVIEW...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4747 10436 4769 10463 4804 10413 4803 10411
      4803 10409 4801 10411 4800 10410 4800 10406
      4800 10404 4756 10404
TIME...MOT...LOC 2331Z 226DEG 22KT 4767 10438

BLM
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 184 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Richland

When
July 21, 4:50 PM MST
Where
Richland County, 4.75 mi NW of Sidney Airport (Ksdy)
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.750, -104.250

Spotter estimated walnut-sized hail stones.

Hail, Richland

When
July 21, 5:15 PM MST
Where
Richland County, 2.8 mi S of Crane
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.530, -104.280

Spotter estimated half dollar-sized hail stones.

Hail, Richland

When
July 21, 5:15 PM MST
Where
Richland County, 3.12 mi ESE of Crane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.550, -104.210

Spotter estimated quarter-sized hail stones.

Hail, Richland

When
July 21, 5:18 PM MST
Where
Richland County, 0.83 mi NE of Crane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.580, -104.260

Spotter estimated quarter-sized hail stones.

Hail, Richland

When
July 21, 5:20 PM MST
Where
Richland County, 1.16 mi SE of Crane
Measured
0.88 in hail
Reported by
Public
Coordinates
47.560, -104.250

Public estimated nickel-sized hail stones.

Hail, Petroleum

When
July 21, 5:39 PM MST
Where
Petroleum County, 5.86 mi NE of Flatwillow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -108.330

Spotter estimated quarter-sized hail stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402036, 402038, 402040, 402045, 402031, 402047.